Alert archive / Nevada / Flash Flood Warnings in 2022

Flash Flood Warning 238, NWS Las Vegas, NV

August 25, 2022Clark County, Nye County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 25, 2022, 2:14 PM PDT for Clark County, Nye County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2022, 2:14 PM PDT (21:14 UTC)
Expired
Aug 25, 2022, 5:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 105 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1970 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

573 
WGUS55 KVEF 252114
FFWVEF
NVC003-023-260015-
/O.NEW.KVEF.FF.W.0238.220825T2114Z-220826T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
214 PM PDT Thu Aug 25 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southeastern Nye County in south central Nevada...
  Western Clark County in southern Nevada...

* Until 515 PM PDT.

* At 214 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain has fallen over the higher terrain of the Spring Mountains. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Pahrump, Wheeler Wash, and Trout Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3610 11590 3618 11604 3643 11608 3648 11600
      3635 11581 3616 11562 3610 11568 3603 11576

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Planz
2 follow-up statements
001 
WGUS75 KVEF 252211
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
311 PM PDT Thu Aug 25 2022

NVC003-023-260015-
/O.CON.KVEF.FF.W.0238.000000T0000Z-220826T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-Nye NV-
311 PM PDT Thu Aug 25 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT THIS 
AFTERNOON FOR SOUTHEASTERN NYE AND WESTERN CLARK COUNTIES...

At 311 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area have decreased. However, Between 1.75 
and 2.25 inches of rain has fallen and runoff from the earlier 
storms is continuing. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Pahrump, Wheeler Wash, and Trout Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3610 11590 3618 11604 3643 11608 3648 11600
      3635 11581 3616 11562 3610 11568 3603 11576

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Planz
757 
WGUS75 KVEF 260011
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
511 PM PDT Thu Aug 25 2022

NVC003-023-260021-
/O.EXP.KVEF.FF.W.0238.000000T0000Z-220826T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-Nye NV-
511 PM PDT Thu Aug 25 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM PDT THIS AFTERNOON FOR 
SOUTHEASTERN NYE AND WESTERN CLARK COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3610 11590 3618 11604 3643 11608 3648 11600
      3635 11581 3616 11562 3610 11568 3603 11576

$$

Planz

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 12:30 PM PDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 25, 12:30 PM PDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1230 PM PDT Thu Aug 25 2022

.SYNOPSIS...Scattered thunderstorms expected across the region
again today with locally heavy rainfall and gusty winds.
Thunderstorm chances will begin to decrease Friday and over the
weekend with dry weather expected areawide by next week.
Temperatures will hover near seasonal normals through the weekend
before rising above normal next week.

&&

.SHORT TERM...through Friday night.

Starting to see convection materialize across the higher terrain
of Clark, Nye, and Inyo counties late this morning with
additional thunderstorm development likely to pick up in adjacent
high terrain areas shortly. With a very sunny start to the day
across our western zones, mixed layer CAPE of 500-1000 j/kg has
already begun to build and anticipate the strongest convection of
the day to be focused across these areas. Further east, morning
cloud cover has delayed the destabilization process somewhat but
thunderstorm activity will likely increase across Lincoln and
Mohave counties by mid afternoon.

As mentioned in the previous forecast update, with a mid level low
spinning over southern Nevada this morning while gradually
lifting into Utah, the flow around it will shift northwesterly
this evening. This wind direction may allow for a broken band of
showers and thunderstorms to creep into far southern Nevada this
evening, with some light showers or thunderstorms possible around
Las Vegas after dark.

Tomorrow, the flow pattern will become more westerly with drier
air infiltrating the region from west to east. Nonetheless, there
may be just enough lingering moisture for some isolated
thunderstorm activity across Clark, Lincoln and Mohave counties.
Aside from thunderstorm activity, temperatures will remain near
or slightly below normal thanks to the lingering moisture content
in the region.

.LONG TERM...Saturday through Thursday.

A break in the busy monsoon pattern looks to be on the horizon
over the weekend and into next week as an increasing westerly flow
develops across the Mojave Desert. This is in response to
increased PacNW and Great Basin troughing which works to suppress
our monsoon high further to our south. Meanwhile, with conditions
drying out, temperatures will climb back to above normal
territory.

&&

.AVIATION...For Harry Reid...Winds will favor diurnal trends
through the TAF period. There is a chance of thunderstorm
development over the Spring Mountains this afternoon, that could
result in gusty, erratic winds generally from the west, with best
chances between 21 and 01Z. Additionally, there is an indication
that light thundershowers return to the Las Vegas Valley from the
northeast around midnight, but confidence at this time is not high
enough to warrant including it in the prevailing TAF. That said, a
light wind shift between 020 and 040 is likely during this time. SCT-
BKN aoa 10 kft through the TAF period.

For the rest of southern Nevada, northwestern Arizona, and
southeastern California...Winds will favor diurnal trends through
the TAF period. There is a chance of thunderstorm development over
the Spring Mountains this afternoon, that, for the Las Vegas Valley
TAF sites, could result in gusty, erratic winds generally from the
west, with best chances between 21 and 01Z. Additionally, there is
an indication that light thundershowers return to the Las Vegas
Valley from the northeast around midnight, pushing into the Colorado
River Valley between 09 and 10Z, but confidence at this time is not
high enough to warrant including it in the prevailing TAF. That
said, a light wind shift between 020 and 040 is likely during these
time. SCT-BKN aoa 10 kft through the TAF period.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Outler
AVIATION...Varian

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 25, 10:27 AM PDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1027 AM PDT THU AUG 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      23 E WONDER VALLEY      34.11N 115.49W
08/24/2022                   SAN BERNARDINO     CA   UNKNOWN

            DIGITAL MEDIA REPORTED STATE ROUTE 62 CLOSED
            FROM STATE ROUTE 177 TO IRONAGE ROAD AT 2315
            DUE TO FLOODING. TIME OF FLASH FLOODING
            ESTIMATED BY RADAR.

&&

VARIAN
Local storm report, Aug 25, 10:28 AM PDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
1028 AM PDT THU AUG 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      15 SSW MT. CHARLESTON   36.07N 115.77W
08/24/2022                   CLARK              NV   DEPT OF HIGHWAYS

            NEVADA DEPARTMENT OF TRANSPORTATION REPORTED
            FLOODING ON STATE ROUTE 160 IN BOTH
            DIRECTIONS.

0249 PM     FLASH FLOOD      4 E MOUNTAIN PASS       35.46N 115.47W
08/24/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED THEY WERE REQUESTING CLOSURE OF
            INTERSTATE 15 DUE TO FLOODING AT MOUNTAIN
            PASS BETWEEN NIPTON ROAD AND BAILEY ROAD.

0328 PM     FLASH FLOOD      8 NE MOUNTAIN PASS      35.54N 115.42W
08/24/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED FLOODING HAD STOPPED TRAFFIC ON
            SOUTHBOUND INTERSTATE 15 AT YATES WELL ROAD.
            OFFRAMP AND ONRAMP WERE ALSO FLOODED.

0345 PM     TSTM WND GST     3 NNE NEWBERRY SPRINGS  34.87N 116.66W
08/24/2022  M58 MPH          SAN BERNARDINO     CA   MESONET

            SITE AT NEWBERRY SPRINGS ELEMENTARY SCHOOL
            GUSTED TO 58 MPH AT 345PM. DATA COURTESY OF
            EARTH NETWORKS. CHP ALSO REPORTED TELEPHONE
            POLE LEANING WITH TWO TRANSFORMERS BLOWN UP.

0500 PM     FLASH FLOOD      23 E WONDER VALLEY      34.11N 115.49W
08/24/2022                   SAN BERNARDINO     CA   UNKNOWN

            DIGITAL MEDIA REPORTED STATE ROUTE 62 CLOSED
            FROM STATE ROUTE 177 TO IRONAGE ROAD AT 2315
            DUE TO FLOODING. TIME OF FLASH FLOODING
            ESTIMATED BY RADAR.

0616 PM     FLASH FLOOD      6 NW TWENTYNINE PALMS   34.20N 116.12W
08/24/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORT OF HEAVY RAIN AND ROADWAY
            FLOODING JUST NORTHWEST OF TWENTYNINE PALMS.

0822 PM     FLASH FLOOD      4 WNW RICE              34.10N 114.91W
08/24/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORT OF ROADWAY FLOODING ON STATE
            ROUTE 62 WITH VEHICLE STUCK.

0925 PM     FLASH FLOOD      22 S NEEDLES            34.52N 114.65W
08/24/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORT OF ROADWAY FLOODING ON US-95 NEAR
            MILE MARKER 35.

1110 PM     FLASH FLOOD      7 NW VIDAL JUNCTION     34.28N 114.65W
08/24/2022                   SAN BERNARDINO     CA   PUBLIC

            VIDEO SHOWS WATER RUNNING OVER US-95,
            APPROXIMATELY 40 MILES SOUTH OF NEEDLES, CA.

1139 PM     FLASH FLOOD      5 WNW RICE              34.11N 114.94W
08/24/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            CALTRANS DISTRICT 8 REPORTS THAT STATE ROUTE
            62 IS CLOSED FROM STATE ROUTE 117 TO US
            HIGHWAY 95 DUE TO FLOODING.

0103 AM     FLASH FLOOD      VIDAL JUNCTION          34.19N 114.57W
08/25/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY REPORTS THAT 10 TO 15
            VEHICLES ARE STUCK BETWEEN TWO BODIES OF
            WATER NEAR STATE ROUTE 62 AND US HIGHWAY 95.

0110 AM     FLASH FLOOD      7 NW VIDAL JUNCTION     34.28N 114.65W
08/25/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS MULTIPLE
            VEHICLES STUCK IN THE AREA DUE TO FLOODING
            WITH AT LEAST ONE VEHICLE STUCK IN THE
            FLOODWATERS.

0545 PM     DUST STORM       5 E NEW KINGMAN-BUTLER  35.26N 113.93W
08/24/2022                   MOHAVE             AZ   MESONET

            KINGMAN AIRPORT REPORTED 1/4 VISIBILITY AT
            545PM WITH A 55 MPH WIND GUST.

0600 PM     FLASH FLOOD      3 SW VALENTINE          35.36N 113.69W
08/24/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            HACKBERRY ROAD IS CLOSED FROM US 66 TO MAIN
            STREET DUE TO FLOODING.

1000 PM     FLASH FLOOD      7 ESE TOPOCK            34.73N 114.37W
08/24/2022                   MOHAVE             AZ   DEPT OF HIGHWAYS

            ARIZONA DEPARTMENT OF TRANSPORTATION REPORTS
            THAT INTERSTATE 40 EASTBOUND IS CLOSED FROM
            MILEPOST 6 TO STATE ROUTE 95 DUE TO A MUD
            SLIDE. TIME OF MUDSLIDE ESTIMATED BY RADAR.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:59 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr

Nearby

Flash Flood Warnings in Nevada, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.